Acute Generalized Exanthematous Pustulosis and Stevens-Johnson Syndrome Overlap due to Hydroxychloroquine: A Case Report

A Case Report

Ivorie Coleman; Gabriel Ruiz; Sumir Brahmbhatt; Lindsay Ackerman

Disclosures

J Med Case Reports. 2020;14(210) 

In This Article

Discussion and Conclusion

Among many potential adverse reactions involving hydroxychloroquine, cutaneous side effects are varied and can lead to significant morbidity or even death. The drug is currently being investigated in a multitude of trials for COVID-19 treatment,[8] prevention,[9] and prophylaxis after exposure to severe acute respiratory syndrome coronavirus 2.[10] AGEP is a rare side effect of hydroxychloroquine, and even fewer cases demonstrate histologic evidence of AGEP while clinically presenting as SJS/toxic epidermal necrolysis (TEN). The typical presentation of AGEP is with a diffuse, "exanthematous" pustular rash. AGEP associated with SJS/TEN (of all causes) has a mortality similar to SJS,[11] whereas more classic AGEP associated with hydroxychloroquine typically resolves quickly after stopping the medication.[12]

Patients who develop SJS/TEN require best supportive care with aggressive fluid and electrolyte replacement and prevention of further breakdown of the skin barrier.[13] There is no known genetic predisposition for the development of AGEP, and the only identified risk factors are medication use or antecedent viral infection.[14,15]

We report a rare case of a patient with AGEP–SJS overlap that failed to respond to only supportive care, ultimately requiring both intravascular steroids and intravenous immunoglobulin. Herein lies the necessity for caution when hastily using hydroxychloroquine to manage the current global pandemic. The executive group of the World Health Organization Solidarity Trial recently decided to implement a temporary pause of the hydroxychloroquine arm within the trial as a precaution while the safety data of the drug are being reviewed.[16] This arm has since been resumed.[17] With the possibility of widespread hydroxychloroquine use, it is important that providers be aware of the possibility of severe adverse drug reactions to hydroxychloroquine, especially those who need aggressive intervention to avoid potentially irreversible consequences.

processing....